Alert archive / West Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 29, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jun 22, 2018, 2:29 PM EDT for 7 counties in West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2018, 2:29 PM EDT (18:29 UTC)
- Expired
- Jun 22, 2018, 5:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Barbour County, WV, Doddridge County, WV, Harrison County, WV, Lewis County, WV, Randolph County, WV, Taylor County, WV, Upshur County, WV
The radar
The Pittsburgh radar (KPBZ), 160 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 2:30 PM EDT | FLASH FLOOD | 1 Ese Courtright, WV | PICTURE OF HIGH WATER AT GAS STATION. MAP SHOWS THE STATION MAY SIT ATOP BURRIED CREEK. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 6.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -352 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 338 m²/s²
- 0-3 km storm-relative helicity
- 401 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
681
WGUS51 KRLX 221829
FFWRLX
WVC001-017-033-041-083-091-097-222130-
/O.NEW.KRLX.FF.W.0029.180622T1829Z-180622T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
229 PM EDT FRI JUN 22 2018
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
Northwestern Randolph County in northeastern West Virginia...
East central Doddridge County in northern West Virginia...
Southwestern Taylor County in northern West Virginia...
Northeastern Lewis County in northern West Virginia...
Northeastern Upshur County in northeastern West Virginia...
Barbour County in northeastern West Virginia...
Harrison County in northern West Virginia...
* Until 530 PM EDT.
* At 229 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Clarksburg, Elkins, Philippi, Audra State Park, Bridgeport,
Belington, Stonewood, Nutter Fort, Salem, Anmoore, West Milford,
Junior, Lost Creek, Jane Lew, Flemington, Womelsdorf (Coalton),
Montrose, Wolf Summit, Meadland and Despard.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3885 7987 3922 8067 3928 8061 3936 8020
3914 7983 3913 7984 3912 7983 3911 7980
3908 7978 3904 7978 3903 7974
$$
092 follow-up statements
012
WGUS71 KRLX 222032
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
432 PM EDT FRI JUN 22 2018
WVC001-017-033-041-083-091-097-222130-
/O.CON.KRLX.FF.W.0029.000000T0000Z-180622T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph WV-Doddridge WV-Taylor WV-Lewis WV-Upshur WV-Barbour WV-
Harrison WV-
432 PM EDT FRI JUN 22 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR
NORTHWESTERN RANDOLPH...EAST CENTRAL DODDRIDGE...SOUTHWESTERN
TAYLOR...NORTHEASTERN LEWIS...NORTHEASTERN UPSHUR...BARBOUR AND
HARRISON COUNTIES...
At 429 PM EDT, Doppler radar indicated hat the heaviest of the rain
had moved out of the warned area. Up to one inch of rain has already
fallen on very saturated soil. While there have been no reports of
flooding, stream rises could still cause flooding of adjacent low
lying areas. Poor drainage flooding also remains possible.
Some locations that will experience flooding include...
Clarksburg, Elkins, Philippi, Audra State Park, Bridgeport,
Belington, Stonewood, Nutter Fort, Salem, Anmoore, West Milford,
Junior, Lost Creek, Jane Lew, Flemington, Womelsdorf (Coalton),
Montrose, Wolf Summit, Meadland and Despard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3885 7987 3922 8067 3928 8061 3936 8020
3914 7983 3913 7984 3912 7983 3911 7980
3908 7978 3904 7978 3903 7974
$$
12996
WGUS71 KRLX 222136
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
536 PM EDT FRI JUN 22 2018
WVC001-017-033-041-083-091-097-222145-
/O.EXP.KRLX.FF.W.0029.000000T0000Z-180622T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph WV-Doddridge WV-Taylor WV-Lewis WV-Upshur WV-Barbour WV-
Harrison WV-
536 PM EDT FRI JUN 22 2018
...THE FLASH FLOOD WARNING FOR NORTHWESTERN RANDOLPH...EAST CENTRAL
DODDRIDGE...SOUTHWESTERN TAYLOR...NORTHEASTERN LEWIS...NORTHEASTERN
UPSHUR...BARBOUR AND HARRISON COUNTIES HAS EXPIRED...
The heavy rain has ended, and any flood waters should be receding.
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 3885 7987 3922 8067 3928 8061 3936 8020
3914 7983 3913 7984 3912 7983 3911 7980
3908 7978 3904 7978 3903 7974
$$
12What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 2:22 PM EDT, 7 minutes earlier.
Area forecast discussion, Jun 22, 2:22 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
222 PM EDT Fri Jun 22 2018
.SYNOPSIS...
Frontal boundary in vicinity into the weekend with showers and
storms. Drier early in the work week. Cold front late Wednesday
brings rain chances back to the region.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 150 PM Friday...
Nearly stacked low pressure system moving from central IL into
IN with a warm front extending across central OH into
central/northern WV. A cold front extends through IN into
central KY. As the surface low pressure system moves through IN
and into the Great Lakes tonight into tomorrow, the warm front
is expected to linger across the northern forecast area, and
then we will see the cold front moving through Saturday. Have
the highest POPs this afternoon across the north near the warm
front, with more scattered showers and thunderstorms tonight and
tomorrow as moisture thins out a bit. Instability is fairly
limited today and we did not get much thunder this morning, but
with some peaks of sun early this afternoon we have built
enough instability to give a bit more thunder. Have not seen
anything in the way of strong storms yet, but cannot rule out
some taller storms with gusty winds. Instability should be
limited again tomorrow with only isolated to scattered garden
variety thunderstorms possible.
Precipitable water remains high today -- 2"+. Any shower and
storm will be capable of heavy rainfall. A flash flood watch
continues across the northern half of the forecast area into
tonight. While not notably low, lower precipitable water values
are expected tomorrow, in the 1.5" range. Do not plan to extend
watch into tomorrow at this point, giving the next shift a
chance to see how showers and storms change ground saturation
levels today.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
As of 210 PM Friday...
Zonal flow and the active pattern across the region will
diminish through the long term with upper level ridging building
to the southwest. Expect column drying to some extent as the
heights increase and high pressure increases over the Great
Lakes. Until then, the chances for showers and storms,
especially Saturday night through Sunday night, remains in play.
Expect the PWATs to come down just a bit, but still running at
very summer like values around 1.5 inches.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 210 PM Friday...
Upper ridging in control through mid week, with temperatures
increasing slightly during this time. Upper level wave/cold
front brings the next rain chances in for later on Wednesday
through Thursday as stout ridging rebuilds over the Mississippi
Valley. This may end up as a precursor to some very hot weather
beyond the extended time frame.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 200 PM Friday...
Scattered showers and thunderstorms will provide periods of MVFR
to IFR into tonight. Amendments will likely be needed to
account for these as the approach terminals. Expect a decrease
in coverage of showers tonight, but cannot rule out a shower
here and there. Went with some fog from CRW up towards EKN, but
confidence is not great on this with lots of clouds around.
Expect another day with scattered showers and thunderstorms
tomorrow.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing and level of restrictions may vary
in showers and thunderstorms through the period. Fog formation
tonight is uncertain.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H M H H H H H
BKW CONSISTENCY M M H H H H H H H H H H
EKN CONSISTENCY H M M L H L H H H M M M
PKB CONSISTENCY M M H H H H H H H H H H
CKB CONSISTENCY M M L H H H H H H H H H
AFTER 18Z SATURDAY...
Brief IFR conditions expected in afternoon thunderstorms
through the weekend.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 2 AM EDT Saturday for WVZ007>011-
014>020-027>032-039-040-519>526.
OH...Flash Flood Watch until 2 AM EDT Saturday for OHZ066-067-075-
076-083>086.
KY...None.
VA...None.
&&
SYNOPSIS...MZ/26
NEAR TERM...MZ
SHORT TERM...26
LONG TERM...26
AVIATION...MZHazardous weather outlook, Jun 22, 5:27 AM EDT, 9 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 527 AM EDT Fri Jun 22 2018 OHZ066-067-075-076-083>086-WVZ007>011-014>020-027>032-039-040- 519>526-230930- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason- Jackson WV-Wood-Pleasants-Tyler-Putnam-Kanawha-Roane-Wirt-Calhoun- Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur- Barbour-Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 527 AM EDT Fri Jun 22 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for portions of southeast Ohio and much of West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-024>026-033-034- 515>518-230930- Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Lincoln-Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- 527 AM EDT Fri Jun 22 2018 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia, and portions of southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. If thunderstorms move over the same area repeatedly Friday, flash flooding could result. In addition, a few thunderstorms could produce damaging wind gusts and/or large hail this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Jun 22, 9:38 AM EDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
938 AM EDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM FLASH FLOOD 4 NNE AMESVILLE 39.45N 81.93W
06/22/2018 ATHENS OH DEPT OF HIGHWAYS
STATE ROUTE 326 CLOSED IN BOTH DIRECTIONS.
&&
EVENT NUMBER RLX1800116
JSHLocal storm report, Jun 22, 9:41 AM EDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
941 AM EDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLOOD NW SISSONVILLE 38.50N 81.64W
06/21/2018 KANAWHA WV PUBLIC
REPORT OF HIGH WATER ALONG HAINES BRANCH ROAD (ROUTE
21) NEAR EXIT 116. PUBLIC ENCOUNTERED WATER UNDER
INTERSTATE 77.
&&
EVENT NUMBER RLX1800117
RGLocal storm report, Jun 22, 9:42 AM EDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
942 AM EDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM FLOOD 1 S GLOUSTER 39.49N 82.08W
06/22/2018 ATHENS OH DEPT OF HIGHWAYS
STATE ROUTE 13 CLOSED IN BOTH DIRECTIONS.
&&
EVENT NUMBER RLX1800118
JSHLocal storm report, Jun 22, 9:44 AM EDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
944 AM EDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM FLOOD 4 SW GLOUSTER 39.47N 82.13W
06/22/2018 ATHENS OH DEPT OF HIGHWAYS
STATE ROUTE 685 CLOSED IN BOTH DIRECTIONS.
&&
EVENT NUMBER RLX1800119
JSHLocal storm report, Jun 22, 10:06 AM EDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1006 AM EDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM FLASH FLOOD 7 N ZALESKI 39.38N 82.40W
06/21/2018 VINTON OH DEPT OF HIGHWAYS
STATE ROUTE 56 CLOSED.
&&
EVENT NUMBER RLX1800120
JSHSpecial weather statement, Jun 22, 2:15 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
215 PM EDT FRI JUN 22 2018
WVZ032-040-525-221845-
Barbour-Northwest Randolph-Taylor-
215 PM EDT FRI JUN 22 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL RANDOLPH...EAST
CENTRAL TAYLOR AND EASTERN BARBOUR COUNTIES...
At 214 PM EDT, a strong thunderstorm was located over Belington, or 8
miles east of Audra State Park, moving northeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Elkins, Philippi, Belington, Junior, Montrose, Kerens and
Nestorville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3893 7984 3901 8005 3902 8005 3902 8006
3937 7990 3930 7989 3929 7986 3924 7985
3923 7981 3920 7983 3913 7984 3910 7979
3908 7978 3904 7978 3903 7976
TIME...MOT...LOC 1814Z 205DEG 27KT 3904 7992
09The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 10:15 PM EDT | Areal Flood Warning | RLX | Jackson, Kanawha | 3 hr |
| Jun 22, 12:28 AM EDT | Areal Flood Warning | RLX | Ritchie | 6 hr |
| Jun 22, 8:11 AM EDT | Areal Flood Warning | RLX | Pleasants, Tyler | 6 hr |
| Jun 22, 1:46 PM EDT | Areal Flood Warning | RLX | Pleasants, Tyler | 6 hr |
| Jun 22, 2:08 PM EDT | Flash Flood Warning | RLX | Harrison | 3 hr |
| Jun 22, 2:15 PM EDT | Special Weather Statement | RLX | Barbour | 30 min |
| Jun 22, 2:38 PM EDT | Special Weather Statement | RLX | Fayette | 37 min |
| Jun 22, 3:21 PM EDT | Flash Flood Warning | RLX | Tyler | 3 hr |
| Jun 22, 5:02 PM EDT | Special Weather Statement | RLX | Roane | 28 min |
| Jun 22, 5:32 PM EDT | Special Weather Statement | RLX | Wayne | 28 min |
| Jun 22, 6:20 PM EDT | Special Weather Statement | RLX | Lincoln, Logan, Mingo | 25 min |
| Jun 22, 7:09 PM EDT | Special Weather Statement | RLX | Braxton, Lewis | 21 min |
| Jun 22, 7:13 PM EDT | Special Weather Statement | RLX | Doddridge | 32 min |
| Jun 22, 7:49 PM EDT | Flash Flood Warning | RLX | Mason | 10 hr |
| Jun 22, 7:57 PM EDT | Flash Flood Warning | RLX | Doddridge, Gilmer, Lewis | 6 hr |
Nearby
Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.